Utah, 2020Wildfire in Utah, September 2 to 3, 2020
September 2 to 3, 2020 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 20 miles east-southeast of Moab.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 20 miles east-southeast of Moab.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 2, 10:53 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 2, 10:53 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 AM MDT Wed Sep 2 2020
.SHORT TERM...(Today through Thursday)
Issued at 350 AM MDT Wed Sep 2 2020
Anomalously high heights pushing in from the west will lead to
warming temperatures and minimal chance of precipitation for the
next several days. An embedded shortwave in strong, northwest
flow to our north will tighten the pressure gradient across
Wyoming this afternoon. As a result, localized critical fire
weather conditions are possible along the Wyoming border.
Otherwise, dry northwest flow and clear skies are forecast for
this afternoon, which will allow temperatures to rise back to
climatological normal values for early September. Expect generally
light winds for the remaining forecast area, with typical
drainage flow steering the winds through the night.
High pressure noses east into Thursday, which will help push the
upper level trough and associated jet away from the CWA.
Temperatures will start to climb back above normal Thursday
afternoon, with light winds expected across the region.
.LONG TERM...(Thursday night through Tuesday)
Issued at 350 AM MDT Wed Sep 2 2020
Ridging will continue to amplify into the weekend, leaving little
change to the beginning of the extended forecast. Expect a
gradual climb in high temperatures through the weekend, with the
potential of lower valleys across Utah reaching triple digits by
Friday and mountain towns climbing to unusually warm temperatures
for this time of year. Models are in fairly good agreement with
the high's progression through Sunday, so confidence in a hot and
dry period persisting into the weekend is high. Models begin to
diverge with the evolution of the next major trough plunging into
the Plains next week, however, there is a sign of relief from the
abnormally warm temperature trend. First, a shortwave trecking
across the Northern Rockies may suppress the ridging overhead, and
allow the center of high pressure to start retrograding west. As
a result, temperatures will begin a downward trend early next
week. However, this also tightens the pressure gradient aloft
which will likely increase winds from the Northwest. A prolonged
dry period combined with increased winds may return the potential
for critical fire weather conditions developing by Monday.
The big kicker for next week lies in the evolution and strength
of the next polar jet and its associated vort max by Tuesday. The
EC is a bit more aggressive in the 00Z run, driving a closed low
directly over the UT/CO border. As a result, a polar air mass is
pulled as far south as the Four Corners as well as bringing the
potential for a decent spread of precipitation across the western
slope. Meanwhile, the GFS keeps the belly of the trough skirting
the lee side of the Rockies. Though, this solution brings notably
cooler temperatures, it also stunts the chance of precipitation to
areas along and east of the Divide. The extended forecast
reflects an average of these solutions, taking the median of
cooler temperatures by Tuesday and increased chance of
precipitation over the higher terrain, with the highest
probability along the Divide. Confidence decreases as we move into
next week. So, take the back half of the long term forecast with
a grain of salt as projections will likely vary as we move closer
to this event.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1147 AM MDT Wed Sep 2 2020
VFR flight conditions expected for the next 24 hours. Daytime
heating will kick up diurnal wind gusts up to 20 knots at times
across the higher terrain terminals this afternoon and evening. A
clear sky and light, terrain driven winds will prevail overnight
and into the morning hours on Thursday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...ERW
AVIATION...MDM
Hazardous weather outlook, Sep 2, 3:33 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
433 AM MDT Wed Sep 2 2020
COZ001>014-017>023-UTZ022>025-027>029-031045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
433 AM MDT Wed Sep 2 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Warming trend continues under ridge of high pressure. The next low
pressure system may bring a chance for cooler temperatures by
Tuesday of next week. However, confidence in weather pattern is
low at the moment. Thus, no hazardous weather is expected at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, La Sal & Abajo Mountains
- When
- September 2, 12:57 PM MST to September 3, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The Lackey Fan Fire began in early September 20 miles east-southeast of Moab from unknown causes. The fire grew to 100 acres before it was contained a day later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 2 to 7, 202015 deaths · 33 events
- High Wind in North Dakota, September 2, 2020$200,000 · 70 kt wind · 21 events
- Flash Flooding and Damaging Winds in Kentucky, September 2 to 3, 2020$250,000 · 51 kt wind · 10 events
- Damaging Winds in Maryland, September 2, 2020$16,000 · 50 kt wind · 10 events
- Damaging Winds in North Dakota, September 2, 202065 kt wind · 13 events
- Hail and Damaging Winds in Minnesota, September 2, 202065 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 2 to 3, 20206 events
- Excessive Heat in North Carolina, September 2, 20204 events
- High Wind in South Dakota, September 2, 202056 kt wind · 4 events
- Wildfire and High Wind in Montana, September 2, 202052 kt wind · 3 events
- High Wind in Montana, September 2, 202063 kt wind · 3 events
- Damaging Wind and Heavy Rain in Texas, September 2, 202051 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911067.